Minnesota, 2021

Cold in Minnesota, December 29 to 30, 2021

December 29 to 30, 2021 · NWS FGF · 20 events in 20 counties and zones

An Arctic outbreak brought wind chills as low as 40 below zero. Winds were relatively light; however, air temperatures were frigid.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An Arctic outbreak brought wind chills as low as 40 below zero. Winds were relatively light; however, air temperatures were frigid.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 29, 6:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 29, 6:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
650 PM CST Wed Dec 29 2021

.UPDATE...
Issued at 648 PM CST Wed Dec 29 2021

Light flurries developed out of the mid-cloud over the central
valley, and added mention of scattered flurries through late
evening. Latest radar trends indicate weakening, however Grand
Forks and Fargo airports are still reporting light snow. Would
expect this to dry up by 10 PM update and no impacts are
expected.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 301 PM CST Wed Dec 29 2021

Bitter cold and light snow this evening and again Thursday morning
will be the main challenges for the period.

Southwesterly flow aloft continues with a weak jet
streak/shortwave moving through SD and bringing some light snow to
our far southwestern counties with the only significant snow
flakes seen near the SD border. So far amounts have seemed very
light with a dusting of accumulation. That shortwave will push off
to the east tonight, with another, stronger shortwave starting to
move into the central Dakotas. This system will bring another
chance for light snow early Thursday morning into the afternoon.
Most CAMs bring a dusting of amounts across the region, but a few
have amounts up to 1 to 2 inches. Not much in the way of mesoscale
forcing with this system, so the higher amounts may be from high
snow to liquid ratios. Ensemble probabilities of accumulations
over an inch are pretty minimal, so will continue to keep a
dusting in the forecast and will monitor for any higher reports.

While the very light snow is going on, arctic air remains firmly
in place over the region. Temperatures have risen into the single
digits to low teens below zero after their free fall this morning.
Wind chills continue to remain mostly in the -20 to -35 below
range, with a few spots a bit higher. The center of the surface
high will move over the Red River Valley overnight, so winds will
be lighter, but still well within wind chill advisory criteria
most areas. Portions of northeastern ND are still around -40 for
wind chills currently and will drop even colder overnight. Have
wind chill advisory and warning continuing for tonight and into
tomorrow morning. Should be some recovery tomorrow afternoon to
single digits either side of zero, but a shortwave moving through
Manitoba will bring another reinforcing shot of arctic air into
the region for Thursday night. Expect low temps in the teens and
20s below zero with wind chills again in the advisory or warning
criteria by early Friday morning.

.LONG TERM...(Friday through Wednesday)
Issued at 301 PM CST Wed Dec 29 2021

Overview...

Through the long term the main impact will be the dangerous cold
moving across the area. Wind chills approach the -40 to -50 range at
times Friday through Sunday morning. Make sure to bundle up when
headed outside.

Long term...

Temperatures will remain subzero through the start of the new year,
with highs on Friday and Saturday only reaching into the lower
negative teens. Morning lows Saturday and Sunday will be dangerous
across the area as temperatures bottom out in the negative 20s to
lower negative 30s. Winds will be gusting during this time to 15-
20kts helping to bring wind chills down to -40 to -50 across the
region. This means that frost bite can occur on exposed skin within
as little as 10 min. So make sure to dress appropriately when headed
out side and don't forget about your animals as well!

A slight ridge builds into the area Sunday through the beginning of
the work week, with highs in the teens. However, morning lows will
still be in the negative single digits. Guidance continues to
suggest this warming trend next week, with a zonal flow setting up
sometime in the middle part of the week. This would be the next
chance of snow in the long term as a trough transverses across the
area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 539 PM CST Wed Dec 29 2021

Area of low VFR cigs moving across the valley into northwest MN
are generating some light snow, and have included in TAFs for
GFK/FAR. TVF is in the path but northern end is beginning to dry
up, so holding off for now. Vsbys no lower than 5SM. After this
clears out, VFR tonight but MVFR starting the day tomorrow as a
wave of SNSH moves across the region...with IFR by the afternoon
and multiple sites.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory until noon CST Thursday for NDZ016-024-
     026>030-038-039-049-052-053.

     Wind Chill Warning until noon CST Thursday for NDZ006>008-014-
     015-054.

MN...Wind Chill Advisory until noon CST Thursday for MNZ001>003-
     005>009-013>017-022>024-027>032-040.

     Wind Chill Warning until noon CST Thursday for MNZ004.

UPDATE...Speicher
SHORT TERM...JR
LONG TERM...Spender
AVIATION...Speicher
Hazardous weather outlook, Dec 29, 3:52 PM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
352 PM CST Wed Dec 29 2021

MNZ004-NDZ006>008-014-015-054-302200-
Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Western Walsh-
352 PM CST Wed Dec 29 2021

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Wind chills will again drop into the -40 to -50 range overnight.
Dangerously cold wind chill values could cause frostbite in as
little as 10 minutes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerously cold wind chills continue through the end of the week
and into New Years Eve and New Years Day. Widespread wind chill
values ranging from 30 to 50 below zero are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ016-024-026>030-
038-039-049-052-053-302200-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-
352 PM CST Wed Dec 29 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

A dusting of light snow near the South Dakota border this evening
will become more widespread late tonight and into Thursday
morning. Slick conditions can be expected.

Dangerously cold wind chills continue across the region. Wind
chill values ranging from 25 to 40 below zero are expected today
and tonight. With these wind chill values, frostbite becomes a
significant threat to health and safety.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerously cold wind chills continue through the end of the week
and into New Years Eve and New Years Day. Widespread wind chill
values ranging from 30 to 50 below zero are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Dec 29, 7:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
750 PM CST WED DEC 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 WNW PISEK             48.33N 97.80W
12/29/2021  M2.0 INCH        WALSH              ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION LNKN8 LANKIN ND 6 E.

&&
Local storm report, Dec 29, 7:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
751 PM CST WED DEC 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 NW LAVINIA            47.55N 94.86W
12/29/2021  M7.2 INCH        BELTRAMI           MN   COCORAHS

            COCORAHS STATION MN-BM-11 BEMIDJI MN 4.8
            NNE.

&&
Local storm report, Dec 29, 7:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
755 PM CST WED DEC 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 E TURTLE RIVER        47.58N 94.68W
12/29/2021  M6.9 INCH        BELTRAMI           MN   COCORAHS

            COCORAHS STATION MN-BM-12 TURTLE RIVER MN
            3.6 E.

&&
Local storm report, Dec 29, 7:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
756 PM CST WED DEC 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             DEER CREEK              46.39N 95.32W
12/29/2021  M5.0 INCH        OTTER TAIL         MN   COCORAHS

            COCORAHS STATION MN-OT-42 DEER CREEK 0.1
            WNW.

&&
Local storm report, Dec 29, 7:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
757 PM CST WED DEC 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 N OTTERTAIL LAKE      46.43N 95.67W
12/29/2021  M4.5 INCH        OTTER TAIL         MN   COCORAHS

            COCORAHS STATION MN-OT-13 RICHVILLE MN 5.8
            SSW.

&&
Local storm report, Dec 29, 7:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
759 PM CST WED DEC 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     SNOW             4 SE WESTBURY           46.89N 95.84W
12/29/2021  M4.0 INCH        BECKER             MN   COCORAHS

            COCORAHS STATION MN-BK-10 DETROIT LAKES MN
            5.7 N.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Clay

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Wind chills fell to -42 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, Wilkin

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Wind chills fell to -39 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, Grant

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Wind chills fell to -38 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, West Otter Tail

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Wind chills fell to -39 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, East Otter Tail

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
East Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Wind chills fell to -37 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, Wadena

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
Wadena forecast zone
Reported by
Mesonet
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Wind chills fell to -35 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, West Becker

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Wind chills fell to -41 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, East Becker

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
East Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Wind chills fell to -36 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, Hubbard

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
Hubbard forecast zone
Reported by
Mesonet
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Wind chills fell to -33 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, Norman

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Wind chills fell to -46 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, Mahnomen

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Wind chills fell to -41 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, East Polk

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Wind chills fell to -38 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, West Polk

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Wind chills fell to -46 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, Red Lake

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Wind chills fell to -47 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, Pennington

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Wind chills fell to -47 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, East Marshall

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Wind chills fell to -46 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, West Marshall

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Wind chills fell to -41 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, Kittson

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Wind chills fell to -50 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, Roseau

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Wind chills fell to -48 degrees at nearby NDAWN Mesonet sites.

Cold/Wind Chill, Lake of the Woods

When
December 29, 8:00 PM CST to December 30, 6:00 AM CST
Where
Lake of the Woods forecast zone
Reported by
Mesonet
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Wind chills fell to -39 degrees at nearby NDAWN Mesonet sites.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000079, 1000080, 1000081, 1000082, 1000083, 1000084, 1000085, 1000086, 1000087, 1000088, 1000089, 1000090, 1000091, 1000092, 1000093, 1000094, 1000095, 1000096, 1000097, 1000098.